Illinois, 2007

Dense Fog in Illinois, December 20 to 22, 2007

December 20 to 22, 2007 · NWS DVN · 13 events in 13 counties and zones

Warmer air flowing over a snow-covered ground caused dense fog to form, which lasted for about a 36 hour period. The dense fog developed on December 20, 2007 and finally disippated on December 22.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Warmer air flowing over a snow-covered ground caused dense fog to form, which lasted for about a 36 hour period. The dense fog developed on December 20, 2007 and finally disippated on December 22. Visibilities were frequently at or below 1/4 mile during this period. Numerous schools either cancelled or delayed classes for two days. Also, aviation was impacted with many flights cancelled or delayed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 20, 3:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 20, 3:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 AM CST THU DEC 20 2007

.SYNOPSIS...
INCREASING SFC WINDS AND MID/HIGH CLOUDS HAS SCOURED OUT DENSE FOG.
FLOW PATTERN SPLIT ZONAL WITH MID LEVEL TROUGH PUSHING THROUGH
THE PLAINS. MORE VIGOROUS ENERGY FOUND IN SOUTHERN STREAM TIED TO
STRONGER (110+ KT) JET STREAMING ACROSS THE GULF COAST. MEANWHILE
MAIN ENERGY WITH NORTHERN STREAM SHIFTING WELL TO OUR NORTH ACROSS
THE NORTHERN PLAINS INTO THE UPPER MIDWEST. OUR LOCAL AREA SITS IN
BETWEEN THESE TWO SYSTEMS. STRONG MOISTURE SURGE LIFTING NORTH
AHEAD OF THE MID LEVEL TROUGH WITH SFC DEWPTS INTO THE U30S TO L40S
ON LEADING EDGE IN CENTRAL MO AND ACCOMPANIED BY WIDESPREAD STRATUS
AND FOG.     ..05..

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN CHALLENGES ARE WITH TEMPERATURES AND DENSE FOG/FREEZING DRIZZLE
POTENTIAL.

MID LEVEL TROUGH TO PASS THROUGH THE REGION THIS AFTN AND EXIT EARLY
THIS EVE. AS MENTIONED... MAIN FORCING SPLIT WELL TO NORTH AND
SOUTH...BUT ENOUGH LIFT /OMEGAS...POSITIVE VORTICITY ADVECTION AND
DIFFLUENT FLOW ALOFT/ IN COMBINATION WITH INCREASING LOW LEVEL MOISTURE
TO SUPPORT SOME LIGHT RAIN WITH GREATEST CHCS ALONG AND EAST OF THE
MISSISSIPPI RIVER 18Z-00Z BASED ON TIMING OF ARRIVAL OF MOISTURE AND
MID LEVEL WAVE. BUMPED UP POPS IN THE EAST AND CANT RULE OUT NEEDING TO
GO HIGHER PER TRENDS OF LOW LEVEL MOISTURE.. BUT PASS ON TO NEXT
SHIFT. SPEAKING OF MOISTURE... IT IS SURGING NORTHWARD EARLY THIS
MORNING ON SOUTHERLY H925 WINDS OF 30-40 KTS PER CONWAY MO AND WINCHESTER IL
PROFILERS... WITH SFC DEWPTS CLIMBING INTO THE U30S TO L40S ON THE
LEADING EDGE WITH UNSEASONABLY HIGH MOISTURE WITH DEWPTS IN THE 60S IN
PORTIONS OF EASTERN TX AND THE LOWER MISSISSIPPI VALLEY PROVIDING THE FUEL
FOR LARGE AREA OF STRONG/FEW SEVERE THUNDERSTORMS IN THE AFFORMENTIONED
AREAS. DEEPER LOW LEVEL MOISTURE LOOKS TO ADVECT NORTHWARD INTO REGION
THIS MORNING AHEAD OF MID LEVEL SHORTWAVE. THUS... WARMING TODAY WILL COME
FROM THIS MOIST/WARM ADVECTION. TEMPS BENEATH STRATUS IN CENTRAL MO HAVE
CLIMBED INTO THE U30S TO M40S... AND ALREADY IN M30S ACROSS THE SOUTH... SO
SHOULD SEE 40S IN THE SOUTH WITH GRADIENT NORTH OF I 80 TO HWY 20 ACROSS
EXISTING DEEPER SNOWPACK. HAVE BUMPED UP GOING MAXES AT LEAST 1 CAT IN THE
CENTRAL/SOUTH AND TEMPERED WARMING A BIT IN THE NORTH DUE TO DEEP SNOW
COVER. ACCOMPANYING THIS MOISTURE WILL BE FOG AND SOME DRIZZLE WITH DENSE
FOG SEEMING TO BE A GOOD BET... ESPECIALLY TONIGHT AND OVER DEEPER SNOW
COVER NORTH. POTENTIAL FOR SOME FREEZING DRIZZLE OR LIGHT FREEZING RAIN
HWY 30-HWY 20 CORRIDOR THIS AFTN... BUT TEMPS EXPECTED TO BE NEAR FREEZING
MARK AND PCPN VERY LIGHT THUS NOT ANTICIPATING MANY PROBLEMS ATTIM.
MOIST/WARM ADVECTION SUBSIDES THIS AFTN/EARLY EVE WITH PASSAGE OF MID LEVEL
WAVE... BUT STRATUS/FOG/DRIZZLE TO KEEP TEMPS ABOUT STEADY. LATER THIS EVE
AND OVRNGT EXPECT TEMPS TO RISE AS ADVECTION ENSUES ONCE AGAIN AHEAD
OF SYSTEM PUSHING INTO THE ROCKIES. BUMPED UP TEMPS IN NON-DIURNAL TRENDS
WITH 40S INTO SE THIRD OR SO OF CWA. ALSO...CONTINUED WITH SLIGHT CHC-LOW CHC
POPS FOR MEASURABLE RAIN (HEAVY DZ/LIGHT RAIN) GIVEN INCREASING UPPER
DIFFLUENCE AND EXTENT OF LOW LEVEL MOISTURE.

BOTTOM LINE...NEXT 24 HOURS BECOMING FAIRLY MILD MOST AREAS ACCOMPANIED
BY DREARY/DISMAL CONDITIONS WITH FOG/DRIZZLE AND SOME LIGHT RAIN
ESPECIALLY EAST.   ..05..

.LONG TERM...FRIDAY THROUGH WEDNESDAY...
FOCUS REMAINS ON STORM SYSTEM TO AFFECT THE AREA THIS WEEKEND. ECMWF
REMAINS MOST CONSISTENT SOLUTION THE PAST COUPLE RUNS...WITH 20/00Z
CONTINUING TO PHASE SPLIT FLOW ENERGY INTO DEEP H5 LOW OVER CWFA SAT
NIGHT. THIS WOULD RESULT IN SOUTHERN SURFACE LOW LIFTING N-NE OUT OF
LOWER MS VALLEY RAPIDLY DEEPENING AND COMBINING WITH NORTHERN STREAM
LOW OVER LOWER MI BY SUNDAY MORNING. CONCEPTUAL MODELS FOR TRACK OF
HEAVY SNOW WITH THIS PATH OF THE SOUTHERN STREAM SURFACE LOW WOULD
NORMALLY BE ACROSS SE PORTIONS OF CWFA...BUT STRONG UPPER FORCING
ASSOCIATED WITH 220 M HT FALLS/12 HRS DEPICTED OVER NRN IL WOULD
ENHANCE QPF MUCH FURTHER NORTHWESTWARD INTO THE FORECAST AREA. HPC
HAS BOUGHT INTO THIS SCENARIO...NOW PLACING AXIS OF POTENTIAL 4 PLUS
AMOUNTS ACROSS EASTERN IA AND NE MO...WITH 2-4 OVER IL SIDE. OF
OTHER SHORT TERM MODELS...GFS REMAINS MOST SIMILAR TO ECMWF AND
FAIRLY STABLE RUN TO RUN...BUT IT REMAINS WEAKER WITH THE H5 LOW
PHASING OCCURRING FURTHER EAST. WRF/NAM ALSO PHASES THE UPPER ENERGY
OVER GREAT LAKES BUT REMAINS OUTLIER WITH MAIN SURFACE LOW LIFTING
NORTH INTO N CENTRAL IL 00Z SUNDAY. WILL CONTINUE TO TREND FORECAST
CLOSE TO BLEND OF GFS AND ECMWF...SLOWING THE SYSTEM DOWN SOME AND
INCREASING POPS INTO SAT NIGHT. STRONGER FORCING WOULD RESULT IN
FASTER CHANGE OVER OF RAIN TO SNOW ON SAT. STILL TOO FAR OUT TO
BRING IN SNOW AMOUNTS...BUT AT THIS TIME...LOOKS LIKE THE POTENTIAL
AXIS OF HEAVIEST SNOWFALL HAS AGAIN SHIFTED BACK OVER CWFA. SNOW
ACCUMULATION TOOLS IN THIS SCENARIO SUGGEST HIGHEST AMOUNTS POSSIBLY
TOUCHING THE LOW END OF WARNING CRITERIA SAT AFTERNOON INTO SAT
NIGHT WITH WINDY CONDITIONS POSSIBLY RESULTING IN CONSIDERABLE
BLOWING AND DRIFTING. CONFIDENCE REMAINS LOW ON PLACEMENT AND EXACT
AMOUNTS DUE TO COMPLEXITY OF SYSTEM EVOLUTION AND THE UPPER LEVEL
ENERGY STILL BEING OFF COAST OF PACIFIC NW.

OTHER MAJOR CHANGES WERE TO TWEAK TEMPERATURES AND DEWPOINTS UP SOME
FRI INTO FRI NIGHT IN STRONG WARM ADVECTION REGIME THAT WILL KEEP
STRATUS...DRIZZLE AND FOG GOING. ISENTROPIC LIFT OVERSPREADING THE
AREA FRI NIGHT WILL INCREASE THE DRIZZLE TO LIGHT RAIN AND HAVE
RAISED POPS IN THE WEST. WITH FOCUS IN WEEKEND STORM...FEW CHANGES
MADE TO FORECAST SUNDAY AND BEYOND.

..SHEETS..

&&

.AVIATION...
EARLY ON IN TAF CYCLE...MID/HIGH CLOUDS WILL BE FOUND WITH SOME FOG WITH
IFR/MVFR VSBYS. LARGE AREA OF STRATUS WITH IFR TO LIFR CIGS SURGING
NORTH THROUGH CENTRAL MO ATTIM AND EXPECTED TO OVERSPREAD THE TERMINALS
TODAY ACCOMPANIED BY FOG AND SOME DRIZZLE AND CHC OF LIGHT RAIN. POTENTIAL
FOR SOME LIGHT FREEZING DRIZZLE LATE MORNING AND AFTN AT KDBQ AND POSSIBLY
FOR SHORT TIME AT KCID. STRATUS/FOG.. SOME DENSE/DRIZZLE EXPECTED TNGT WITH
IFR/LIFR CONDITIONS.   ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/SHEETS
Hazardous weather outlook, Dec 20, 4:59 AM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CST THU DEC 20 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
459 AM CST THU DEC 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

FOG...DRIZZLE AND LIGHT RAIN WILL ACCOMPANY WARM...MOIST AIR AS IT
PUSHES INTO THE REGION. WIDESPREAD DENSE FOG WILL BE POSSIBLE...
ESPECIALLY ALONG AND NORTH OF INTERSTATE 80 WHERE DEEPER SNOW
COVER EXISTS. ALSO...PATCHY LIGHT FREEZING RAIN OR FREEZING DRIZZLE
WILL BE POSSIBLE ALONG AND NORTH OF HIGHWAY 30 INTO EARLY THIS
EVENING. ANY ICE ACCUMULATION IS EXPECTED TO BE MINOR...BUT COULD
BE ENOUGH TO CAUSE SOME SLICK SPOTS MAINLY ON BRIDGE AND
OVERPASSES AND OTHER ELEVATED SURFACES OVER PORTIONS OF NORTHEAST
IOWA AND NORTHWEST ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM IS EXPECTED TO IMPACT THE AREA SATURDAY INTO
SATURDAY NIGHT WITH THE POTENTIAL FOR SIGNIFICANT SNOW AND BLOWING
SNOW. RAIN WILL DEVELOP FRIDAY NIGHT...THEN CHANGE TO SNOW FROM
WEST TO EAST ON SATURDAY. WIDESPREAD LIGHT SNOW ACCUMULATIONS ARE
LIKELY ACROSS THE OUTLOOK AREA...WITH THE POTENTIAL FOR A SMALLER
AREA OF MODERATE TO HEAVY ACCUMULATIONS. AS THE SNOW DIMINISHES TO
FLURRIES EARLY SUNDAY...WINDS WILL INCREASE TO 20 TO 30 MPH FROM
THE NORTHWEST CAUSING CONSIDERABLE BLOWING AND DRIFTING SNOW.
THERE IS STILL A CONSIDERABLE AMOUNT OF UNCERTAINTY IN THE TIMING
AND EVOLUTION OF THIS STORM SYSTEM. MORE DETAILED INFORMATION...
INCLUDING SNOW AMOUNTS AND AREAS OF GREATEST RISK...WILL BE
AVAILABLE IN LATER OUTLOOKS.

AN ACTIVE PATTERN CONTINUES...WITH THE POTENTIAL FOR ANOTHER
WINTER STORM AROUND WEDNESDAY OR THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

05/DLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 dense fog. Local standard time, as filed.

Dense Fog, Putnam

When
December 20, 6:00 AM CST to December 22, 10:00 AM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Dense Fog, Hancock

When
December 20, 1:30 PM CST to December 21, 8:00 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Dense Fog, McDonough

When
December 20, 1:40 PM CST to December 21, 10:00 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Dense Fog, Henderson

When
December 20, 2:00 PM CST to December 21, 10:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Dense Fog, Warren

When
December 20, 3:00 PM CST to December 22, 1:00 AM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Dense Fog, Mercer

When
December 20, 5:00 PM CST to December 22, 4:00 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Dense Fog, Rock Island

When
December 20, 8:30 PM CST to December 22, 6:00 AM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Dense Fog, Henry

When
December 20, 10:00 PM CST to December 22, 10:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Dense Fog, Jo Daviess

When
December 20, 11:00 PM CST to December 22, 4:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Dense Fog, Carroll

When
December 21, 1:25 AM CST to December 22, 3:45 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Dense Fog, Whiteside

When
December 21, 2:00 AM CST to December 22, 5:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Dense Fog, Bureau

When
December 21, 5:00 AM CST to December 22, 12:00 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Dense Fog, Stephenson

When
December 21, 5:00 AM CST to December 22, 5:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67517, 67511, 67515, 67512, 67520, 67516, 67518, 67513, 67514, 67510, 67521, 67508, 67519.